Idaho, 2015

Heavy Snow in Idaho, December 17 to 18, 2015

December 17 to 18, 2015 · NWS OTX · 3 events in 3 counties and zones

A weather disturbance move through North Idaho and initially spread snow through the area along with some freezing rain during the overnight and morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weather disturbance move through North Idaho and initially spread snow through the area along with some freezing rain during the overnight and morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 17, 3:50 PM PST, 10 minutes earlier.

Area forecast discussion, Dec 17, 3:50 PM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
350 PM PST THU DEC 17 2015

.SYNOPSIS...
A strong Pacific storm system will spread snow over the region
tonight with most locations experiencing a messy wintry mix of
precipitation into Friday. Another weather system will spread
light snow across much of the region on Sunday. A very active and
wintry weather period will persist through next week.

&&

.DISCUSSION...

Tonight: Based on the trends we're seeing on the regional mosaic
radar and sfc temps, we're focusing on two big challenges. These
are as follows: Timing the beginning of snow for those who have
yet to see snow as well as the likelihood and timing of when we'll
see a transition from snow to freezing rain, then to rain. The
change to rain will be contingent on the strength of an 850mb
surge of warm air working its way NE from the Lower Columbia Basin
to the Central and Upper Basin attm...as well as the Palouse and
eventually Spokane by Fri commute time. It's unfortunate that this
is in the same time window (morning commute Spokane) that we'll
likely have our best chance of freezing rain. So far, sfc obs
winds are completely decoupled from the southerly 35 kts aloft
beginning to strengthen over Nrn Oregon and SE Wa. We're
monitoring this very closely since this element of the fcst will,
by far, be the strongest influence on how quickly the snow changes
to rain or freezing rain. Also, there exists a substantial
subcloud dry lyr at the leading edge of the pcpn band on radar
contributing significantly to the delay of snow onset. The "good"
news is that once this dry layer saturates, there's a high level
of confidence that the pcpn will be in the form of snow simply
based on diabatic cooling. Also, S and SE flow into the Cascades
and Nrn mtn zones should protect the majority of towns from the
freezing rain threat. However...a few soundings do show a profile
approaching sleet near Wenatchee. This looks like a low threat so
far.

Long story short: 1. Expect heavy snows north of a line from
Spokane/C'da to Wenatchee... north of highway two...by late
tonight. This is the area we have warning in effect. 2. Watch out
for a freezing rain threat tonight for all but the Nrn Mtn zones,
Cascades and N Idaho Panhandle. See our latest expected snow
amnts on our web page.bz

Friday through Saturday: The upper level trough of lower pressure
will be pushing in over the region on Friday. The cold front is
expected to cross east of the Cascades through the morning hours.
This will result in much of the precip winding down in the lee of
the Cascades where downsloping effects will take over. The
exception will be right along the Cascade crest where snow over
Stevens Pass will continue to remain an issue through the day.
Precip will take longer to move out of the southeastern portion of
the forecast area. Moist westerly flow will create favorable
orographic. The large scale trough will also result in some weak
synoptic scale lift across this area as well. Snow levels for the
Central Panhandle over into southeast WA will be between 4-5 kft
in the afternoon and then drop down to between 2-2.5 kft Friday
night. This will result in mainly mountain snow for the Northeast
Blues, Camas Prairie and Central Panhandle, but valleys may pick
up some light snow accumulations across these areas as cooler air
behind the cold front makes its way into the region.

...ANOTHER ROUND OF SNOW FOR SUNDAY...

Saturday night through Sunday night: Models have been consistent
with another wave to push across on Sunday. Cold northwest flow
ahead of this next wave will keep snow levels at valley floors.
This weather system will have some differences with the one moving
through over the next 24 hours. There will not be as significant
of a warm tongue pushing up in the warm sector. This will result
in mainly snow for much of the region without a transition to
rain. This will also mean weaker isentropic ascent and the system
itself will be rather progressive. These two factors will limit
the amount of time we see snow, so much of the region will likely
see advisory type snow accumulations. Total snow accumulations on
Sunday are expected to range between 2 to 4 inches in the valleys
and around 4 to 6 inches possible in the mountains. The exceptions
will be in the basin where a bit less snow is anticipated closer
to 1 to 3 inches. The east slopes of the Cascades, on the other
hand, will see a better chance for amounts closer to 6 inches.
/SVH

..SEVERAL ROUNDS OF LIGHT TO MODERATE SNOW POSSIBLE MONDAY
THROUGH THURSDAY..

Monday through Thursday...The long-wave pattern remains conducive
to keep a prolonged interval of cool flow from the Northwest
through Thursday. This is a pattern that is favorable for keeping
the snow level down to most, if not all, valley floors for most of
this time interval with exceptions perhaps being along the extreme
southern edge of the forecast area over the lower elevations
between Royal City, Washington and Lewiston, Idaho. The best
chances for snow are for Monday and Tuesday and Thursday yet with
such a progressive pattern with cold trajectories of approach it
is hard to totally discount the chances for snow on Wednesday.
With this in mind pops through this time interval remain and/or
have been raised to the moderate range to advertise the good
possibility of the region experiencing several rounds of light to
moderate snow. /Pelatti

&&

.AVIATION...

00Z TAFS: All areas are expected to see decreasing cigs/vis due
to snow with MVFR/IFR conditions. Warmer air aloft will eventually
result in a transition of snow to rain or freezing rain. Best
chances for freezing rain will be at KMWH between 05-12Z with
significant ice accumulation possible. All other TAF sites will
also see the possibility for freezing rain, but confidence is
lower. There is a better chance for temperatures to rise above
freezing at KPUW and KLWS, but at least a few hours of freezing
rain will be possible overnight into Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  37  26  32  25  34 / 100  90  20  10  20  80
Coeur d'Alene  28  38  28  34  26  34 / 100 100  40  20  20  80
Pullman        30  40  30  34  25  34 / 100  80  50  30  10  70
Lewiston       33  44  34  40  27  38 / 100  60  60  40  10  50
Colville       25  36  25  33  25  32 / 100 100  10  10  30  80
Sandpoint      25  37  28  33  25  32 / 100 100  40  20  20  80
Kellogg        26  36  28  33  24  31 / 100 100  60  40  20  80
Moses Lake     30  37  23  31  25  35 / 100  50  10  10  20  60
Wenatchee      27  36  24  31  25  33 / 100  60  10  10  30  70
Omak           27  34  19  28  24  33 / 100  70  10  10  30  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST Friday for Lewis and
     Southern Nez Perce Counties.

     Winter Weather Advisory until 8 AM PST Friday for Idaho Palouse.

     Winter Weather Advisory until 8 AM PST Friday for Lewiston Area.

     Winter Storm Warning from 7 PM this evening to 4 PM PST Friday
     for Central Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory until 10 AM PST Friday for Coeur d'Alene
     Area.

WA...Winter Storm Warning until 10 AM PST Friday for East Slopes
     Northern Cascades-Okanogan Highlands-Okanogan Valley-
     Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory until 4 PM PST Friday for Northeast Blue
     Mountains.

     Winter Weather Advisory until 8 AM PST Friday for Washington
     Palouse.

     Winter Weather Advisory until 8 AM PST Friday for Lower Garfield
     and Asotin Counties.

     Winter Weather Advisory until 10 AM PST Friday for Moses Lake
     Area-Upper Columbia Basin.

     Winter Storm Warning from 7 PM this evening to 4 PM PST Friday
     for Northeast Mountains.

     Winter Weather Advisory until 10 AM PST Friday for Spokane Area.

&&
Hazardous weather outlook, Dec 17, 5:58 AM PST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
558 AM PST THU DEC 17 2015

IDZ001-004-WAZ037-038-041>044-181400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PST THU DEC 17 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

A strong storm system will bring widespread and possibly heavy
snow to the region on today and tonight. Snow will start in the
Cascades this morning and spread eastward during the day,
reaching the Idaho Panhandle by late afternoon. The storm will
exit the region on Friday. Be ready for snowy and icy travel on
this afternoon and Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another weather system capable of producing moderate snow
accumulation is expected on Sunday.

On Monday a stronger storm is possible with potentially heavy snow
accumulations...followed by windy conditions on Tuesday.

An active and wintry weather pattern is expected to continue into
the Christmas travel period next week.

Please see our Weather Stories at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

IDZ002-003-026-027-WAZ031>036-181400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
558 AM PST THU DEC 17 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A strong storm system will bring widespread moderate snow to the
region on tonight and Friday. Snow will start in the Cascades
this morning and spread eastward during the day, reaching the
Idaho Panhandle by late afternoon. Snow may change to freezing
rain in the Columbia Basin tonight light to moderate
accumulations of ice in addition to snow accumulation. The storm
will exit the region on Friday. Be ready for snowy and icy travel
on Thursday afternoon and Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another weather system capable of producing moderate snow
accumulation is expected on Sunday.

On Monday a stronger storm is possible with potentially heavy snow
accumulations...followed by windy conditions on Tuesday.

An active and wintry weather pattern is expected to continue into
the Christmas travel period next week.

Please see our Weather Stories at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
December 17, 4:00 PM PST to December 18, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public reported 4.5 inches of snow at Rathdrum, Idaho.

Heavy Snow, Coeur D'Alene Area

When
December 17, 4:00 PM PST to December 18, 6:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A trained spotter reported 4.5 inches of snow 1 mile north norhwest of Hayden, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 17, 4:00 PM PST to December 18, 7:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A member of the public reported 7 inches of heavy snow in Kellogg, Idaho.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605322, 605323, 605324.